warning re the quinolone family of antibiotics

The following is a copy of a letter that I sent out as a group e-mail. I don’t believe that this class of antibiotics is usually used to treat acne, but I wanted to warn people about the toxicity of this family of antibiotics. I also believe that the course of Accutane that I took years before weakened my immune system also, and set me up for the complete system collapse that ensued years later.

April 19, 2005

Dear Friends and Family:

As most of you know, I have been suffering from CFIDS since around 1989/1990. I was an A-student in college, with just 3 more classes left in my major to earn my B.S. in computer science, and was active and reasonably healthy when a host of mysterious, distressing and debilitating symptoms suddenly appeared. My life as it was came to a screeching halt.

I was recently directed to a website, www.fqresearch.org , that documents the danger of a familiy of antibiotics called quinolones (def: any of a class of synthetic antibacterial drugs that are derivatives of hydroxylated quinolines and inhibit the replication of bacterial DNA ; especially fluoroquinolone). The section entitlted Part III at this link at the site, http://www.geocities.com/drugs2008/ , describes symptoms that match my experience to a “T” (throbbing joint pains, spontaneous injuries, rashes, itching all over the body, digestive disturbances, spontaneous fevers (not due to a flu), heart arrhythmia and palpitations, chest pressure and pain, Reynaud’s Syndrome, floaters and squiggles in my vision, momentary (split second) black-outs in my vision, severe memory loss, cognitive problems (“brain fog”), severe fatigue, insomnia, weakness, etc.). I could not even read a newspaper article at that point because I would forget the first paragraph by the time I got to the second. There were times I could not remember my own address and telephone number. I was wearing a cervical collar and limping around like an old lady, although I had experienced no actual accident. It was a nightmare beyond belief. I am still plagued by many of the symptoms, although some have definitely improved with wholistic treatments (supplements, diet, meditation, prayer, etc.). Before I became ill, I had had bronchitis and had taken antibiotics for it. I have now learned that the ill effects from taking these antibiotics can take weeks or months (up to 18 months) to manifest so it can be difficult to connect the symptoms to the cause. I am doing more research on my medical history, but I do believe now that this is the most likely cause of my health problems, not the remodelling of my house, as I previously believed.

The main quinolone and fluoroquinolone antibiotics and their full pharmaceutical names are as follows:

Cipro Ciprofloxacin
Levaquin Levofloxacin
Penetrex Enoxacin
Tequin Gatifloxacin
Maxaquin Lomefloxacin
Avelox Moxifloxacin
Noroxin Norfloxacin
Floxin Ofloxacin
Zagam Sparfloxacin

I have lost so many years of my life, unable to really accomplish much, due to these health issues. Morever, the social stigma of having health problems which are not readily understood is extremely painful. The only people who truly seem to understand are those who have been through it themselves. Most people dismiss us as being hypochondriacs, lazy or simply depressed. I know what depression looks and feels like myself — this is not it. Anti-depressant drugs are not the answer, and in fact, made me more ill. The people I know who have or do suffer from CFIDS were vibrant, active, accomplished, productive people before they became ill — not “lazy” in the least.

Anyway, I would recommend avoiding this class of drugs unless it were a life and death issue. Frankly, even then, I think I would rather take the risk of dying myself — quality of life is the issue. As to drugs, I feel that “Guilty (unsafe) until proven innocent” should be the rule. One only has to read the inserts that come with these drugs themselves to feel concern.

Thank you for your time. Blessings and good health to all.

Related Acne Archive Posts & Questions

One thought on “warning re the quinolone family of antibiotics

Comments are closed.